Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 10, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 28, 2021, 8:06 PM CST for 6 counties in Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2021, 8:06 PM CST (02:06 UTC)
- Expired
- Feb 28, 2021, 8:45 PM CST
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS, Union County, MS
The radar
The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 8:15 PM CST | TSTM WND DMG | 5 N Oxford, MS | MULTIPLE TREES DOWN NORTH OF OXFORD IN LAFAYETTE COUNTY. HIGHWAY 314 NEAR FNC PARK, CR 101 AT HWY 7, AND CR 103. TIME IS RADAR ESTIMATED. |
| Feb 28, 8:18 PM CST | TSTM WND DMG | 3 Nw Oxford, MS | A COUPLE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:22 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -399 m²/s²
- 0-3 km storm-relative helicity
- -284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.4
The text
As transmitted.
487
WUUS54 KMEG 010206
SVRMEG
MSC009-071-093-107-137-145-010245-
/O.NEW.KMEG.SV.W.0010.210301T0206Z-210301T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
806 PM CST Sun Feb 28 2021
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northern Lafayette County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Marshall County in northwestern Mississippi...
Eastern Tate County in northwestern Mississippi...
Central Benton County in northeastern Mississippi...
Northeastern Panola County in northwestern Mississippi...
* Until 845 PM CST.
* At 805 PM CST, a severe thunderstorm was located near Harmontown,
or 12 miles northeast of John W Kyle State Park, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Albany, Holly Springs, Wall Doxey State Park, Snow Lake Shores,
Cambridge, Harmontown, Etta, Bethlehem, Laws Hill, Marianna,
Hickory Flat, Ashland, Potts Camp, Myrtle, Abbeville, Malone,
Wakefield, Poolville, Waterford and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and northwestern Mississippi.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
&&
LAT...LON 3475 8978 3491 8911 3476 8909 3460 8909
3460 8906 3448 8904 3434 8976
TIME...MOT...LOC 0205Z 250DEG 43KT 3459 8970
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
828
WWUS54 KMEG 010227
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
827 PM CST Sun Feb 28 2021
MSC107-137-010236-
/O.CAN.KMEG.SV.W.0010.000000T0000Z-210301T0245Z/
Tate MS-Panola MS-
827 PM CST Sun Feb 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TATE AND NORTHEASTERN
PANOLA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and northwestern Mississippi.
LAT...LON 3483 8944 3491 8911 3476 8909 3460 8909
3460 8906 3448 8904 3440 8947
TIME...MOT...LOC 0226Z 250DEG 43KT 3468 8941
$$
MSC009-071-093-145-010245-
/O.CON.KMEG.SV.W.0010.000000T0000Z-210301T0245Z/
Lafayette MS-Union MS-Marshall MS-Benton MS-
827 PM CST Sun Feb 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHEASTERN LAFAYETTE...NORTHWESTERN UNION...SOUTHEASTERN
MARSHALL AND CENTRAL BENTON COUNTIES...
At 826 PM CST, a severe thunderstorm was located near Wall Doxey
State Park, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Albany, Holly Springs, Snow Lake Shores, Bethlehem, Cambridge,
Etta, Hickory Flat, Ashland, Potts Camp, Myrtle, Winborn, Poolville,
Spring Hill, Higdon, Old Myrtle, Burt, Lake Center, Pine Grove,
Cornersville and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and northwestern Mississippi.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.
&&
LAT...LON 3483 8944 3491 8911 3476 8909 3460 8909
3460 8906 3448 8904 3440 8947
TIME...MOT...LOC 0226Z 250DEG 43KT 3468 8941
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 7:11 PM CST, 55 minutes earlier.
Area forecast discussion, Feb 28, 7:11 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
711 PM CST Sun Feb 28 2021
.UPDATE...Evening Update,
&&
.DISCUSSION...
Updated to clear the Missouri Bootheel and Northeast Arkansas
from the tornado Watch. Conditions no longer look as favorable for
severe weather across the remainder of the watch area but not yet
confident enough to cancel the remainder of the watch across West
TN East Central AR and North MS. Flooding/Flash flooding is
likely the primary threat over the next several hours.
30
&&
.PREV DISCUSSION... /issued 550 PM CST Sun Feb 28 2021/
Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.
This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.
With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.
By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.
SGW
&&
.AVIATION...
Ongoing showers and thunderstorms will continue to impact the
much of the Midsouth through the night. Brief periods of
diminished visibility to to heavy rain, gusty wind and lightning
are likely in association with on station thunderstorms. After a
line of thunderstorms passes, 2-4 hours of moderate rain with
infrequent lightning/thunder is expected at all TAF sites with
north winds 10-15kt
Cigs should improve significantly tomorrow at all sites with dry
conditions. Winds will diminish to 5-10kt from the north to
Northeast.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Monday for Crittenden-Cross-Lee AR-
Phillips-St. Francis.
Flood Watch until midnight CST tonight for Clay-Craighead-Greene-
Mississippi-Poinsett.
MO...Flood Watch until midnight CST tonight for Dunklin-Pemiscot.
MS...Flood Watch until 6 AM CST Monday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch until 6 AM CST Monday for Benton TN-Carroll-Chester-
Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-
McNairy-Shelby-Tipton.
Flood Watch until midnight CST tonight for Crockett-Dyer-Gibson-
Henry-Lake-Lauderdale-Obion-Weakley.
&&Hazardous weather outlook, Feb 28, 2:26 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 226 PM CST Sun Feb 28 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-012230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 226 PM CST Sun Feb 28 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Tornado Watch has been issued for most of the Mid-South. See website for more details. Locally heavy rainfall from showers and thunderstorms will continue to bring a risk of flooding through late tonight. There is a Slight to Moderate Risk of Excessive Rainfall for portions of the Midsouth through tonight. There is a Slight Risk for severe thunderstorms for the entire Midsouth through tonight. The primary severe risks will be damaging winds. A few short-lived tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through late this evening.
In the hours before
Local storm report, Feb 28, 6:24 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL W MILLINGTON 35.33N 89.89W
02/28/2021 E0.75 INCH SHELBY TN SOCIAL MEDIA
SMALL HAIL REPORTED IN SHELBY FOREST AREA.
&&Local storm report, Feb 28, 6:50 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD PARIS 36.30N 88.31W
02/28/2021 HENRY TN EMERGENCY MNGR
WATER OVER HIGHWAY 69S AND BETHESDA ROAD. HIGH WATER
IMPACTING MANY STREETS AND ROADS ACROSS THE COUNTY.
&&Local storm report, Feb 28, 7:02 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM LIGHTNING DYER 36.07N 88.99W
02/28/2021 GIBSON TN AMATEUR RADIO
LIGHTNING STRIKE AT THE DYER CENTRAL CONTROL COMM
CENTER IN GIBSON COUNTY. SOME ELECTRONICS WERE DAMAGED.
&&Local storm report, Feb 28, 7:19 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM FLASH FLOOD N JACKSON 35.63N 88.83W
02/28/2021 MADISON TN TRAINED SPOTTER
EXCESSIVE WATER CAUSING PROBLEMS ON HIGHWAY 45 BYPASS
AND OTHER STREETS AND ROADS IN THE COUNTY.
&&Special weather statement, Feb 28, 7:22 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
722 PM CST Sun Feb 28 2021
ARZ058-MSZ001-007-008-010>012-010200-
Phillips AR-Tunica MS-Coahoma MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
722 PM CST Sun Feb 28 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CST
FOR...
Northeastern Phillips County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 722 PM CST...a strong thunderstorm producing pea size hail or
larger was located near St Francis National Park, moving northeast at
30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Phillips...Tunica...northeastern Coahoma...
southwestern DeSoto...northwestern Panola...western Tate and northern
Quitman Counties should monitor this storm closely.
LAT...LON 3466 9055 3464 9055 3463 9054 3463 9051
3468 9046 3469 9046 3470 9048 3488 9016
3445 8996 3438 9058 3459 9068
TIME...MOT...LOC 0122Z 241DEG 27KT 3455 9055Local storm report, Feb 28, 8:03 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLASH FLOOD UNION CITY 36.42N 89.05W
02/28/2021 OBION TN EMERGENCY MNGR
UNION CITY WAS THE HARDEST HIT WITH EXCESSIVE WATER
CAUSING SEVERAL ROADS TO BE WASHED OUT. SEVERAL HIGHWAYS
AND ROADS AND STREETS CLOSED ACROSS THE COUNTY.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:22 PM CST | Special Weather Statement | MEG | Tunica | 38 min |
| Feb 28, 8:14 PM CST | Tornado Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 46 min |
| Feb 28, 8:42 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo, Union | 28 min |
| Mar 1, 2:06 AM CST | Areal Flood Warning | MEG | DeSoto, Marshall | 3 hr |
| Mar 1, 3:32 AM CST | Areal Flood Advisory | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 3 hr |
| Mar 1, 5:10 AM CST | River Flood Warning | MEG | Tate, Tunica | 23 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.